Hail, Rusk
- When
- September 21, 12:02 PM CST to 12:10 PM CST
- Where
- Rusk County, 4.8 mi SSW of Bruce
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.390, -91.320
A weak shortwave trough produced isolated convection along a northeastward moving surface cold front. There was one report of marginally severe hail and one report of sub-severe hail during the morning in portions of western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A weak shortwave trough produced isolated convection along a northeastward moving surface cold front. There was one report of marginally severe hail and one report of sub-severe hail during the morning in portions of western Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 5:04 AM CST, 6 hours 58 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Sat Sep 21 2024 .KEY MESSAGES... - Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today. - A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week. && .DISCUSSION... Issued at 240 AM CDT Sat Sep 21 2024 This weekend...Scattered showers with some isolated thunderstorms will continue this morning driven by a LLJ in the warm sector of the advancing system. Another round of showers and thunderstorms is expected today along and ahead of the cold front. With a cap in place there should be a time gap in precipitation later this morning once the LLJ driven convection comes to an end. As the surface heating continues ahead of the front thermal profiles will eventually allow for the cap to break. This will most likely be in the afternoon. By that time the front should get far enough that the most likely areas for rain and thunder will be in the southeastern quarter of Minnesota and into western Wisconsin. The heating under the cap should allow for some instability to form with up to around 1000 J/kg of SBCAPE forecast. Not a great shear setup so the chances for severe storms are low. Any chance for a stronger storm would likely be pulse convection and would not be a long lived strong to severe threat if even occurs. Temperatures will be much cooler behind this front with temperatures across northwestern Minnesota (behind the front) 20 to 25 degrees cooler than southeastern Minnesota (ahead of the front) for today's forecast high temperatures. Behind this front Sunday will be much cooler with high temperatures in the mid to upper 60s. Also with high pressure moving in, there should be clearing skies during the day. Another system likely staying to our south is unlikely to provide rain chances, but could keep cloud cover longer across southern Minnesota into parts of western Wisconsin. Monday through Friday... The week ahead will be dominated by surface high pressure with little chance for additional rainfall. Also under mostly high pressure expect clear to mostly clear skies. Winds at 850 mb trend back to a southerly or westerly direction with more of a WAA regime in place. This will help provide a warming trend through the week. Bringing Monday's highs of near 70 up into the upper 70s by the end of the week. Normal high temperatures this time of year are in the upper 60s. So near normal the start of the week warming back above normal for the remainder of the week. Despite annual precipitation numbers still well above normal September has been dry for many, with MSP Airport currently on track for one of the driest Septembers on record. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 604 AM CDT Sat Sep 21 2024 Overall VFR today with periods of showers and thunderstorms possible. Isolated thunderstorms will continue this morning. These will remain isolated and may not hit terminals, but it could be close and the spots where it is most likely have a PROB30. Another chance for showers and storms this afternoon. This would be for eastern MN and western WI terminals. Some LLWS will continue early this morning, but later this morning it should wind down the LLWS. As the LLWS winds down winds will pick up later this morning and remain gusty for much of the period. Should overall be from the south or southeast before the front comes through later today and shifts to the northwest. KMSP...Isolated thunderstorms to the west could get near the terminal between 14Z and 16Z this morning. Kept it as a PROB30 as uncertainty remains on if the storms will survive or dissipate before reaching the terminal area. There is another chance for rain this afternoon as well. Kept with SHRA for now, but if we warm up enough today it might need to be changed to TSRA. /OUTLOOK FOR KMSP/ SUN PM...VFR. Wind N 5-10 kts. MON...VFR. Wind E 5-10 kts. TUE...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...NDC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 AM CDT Sat Sep 21 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Isolated to scattered showers with some isolated thunderstorms. The chance for strong to severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
940 AM CDT Sat Sep 21 2024
MNZ058-065-066-211515-
McLeod MN-Renville MN-Meeker MN-
940 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MEEKER...NORTHWESTERN
MCLEOD AND NORTHEASTERN RENVILLE COUNTIES THROUGH 1015 AM CDT...
At 940 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cosmos, or 17 miles west of Hutchinson, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cosmos around 945 AM CDT.
Dassel around 1005 AM CDT.
Other locations impacted by this storm include Corvuso, Greenleaf,
Darwin, Cedar Mills, and Strout.
This includes U.S. Highway 12 between mile markers 104 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4518 9425 4495 9427 4481 9474 4489 9480
4489 9476 4497 9476 4522 9428
TIME...MOT...LOC 1440Z 240DEG 42KT 4489 9473
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
949 AM CDT Sat Sep 21 2024
MNZ062-063-211515-
Washington MN-Ramsey MN-
949 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON AND RAMSEY
COUNTIES THROUGH 1015 AM CDT...
At 948 AM CDT, Doppler radar was tracking a strong thunderstorm over
Roseville, or near St. Paul, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
St. Paul, Maplewood, Oakdale, White Bear Lake, and Vadnais Heights
around 955 AM CDT.
Stillwater around 1000 AM CDT.
Bayport around 1005 AM CDT.
Other locations impacted by this storm include Lake Phalen, Grant,
Lauderdale, Willernie, Lakeland Shores, St Paul Battlecreek Regional
Park, North St. Paul, North Oaks, Gem Lake, and Oak Park Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4519 9279 4509 9277 4506 9280 4503 9276
4497 9277 4494 9275 4493 9276 4492 9319
4510 9323 4513 9310 4512 9303 4514 9302
TIME...MOT...LOC 1448Z 260DEG 37KT 4503 9311
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1059 AM CDT Sat Sep 21 2024
WIZ025>028-211645-
Chippewa WI-Dunn WI-Eau Claire WI-Pepin WI-
1059 AM CDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PEPIN...SOUTHEASTERN
DUNN...SOUTHERN CHIPPEWA AND EAU CLAIRE COUNTIES THROUGH 1145 AM
CDT...
At 1058 AM CDT, a cluster of strong thunderstorms along a line
extending from near Elk Mound to 9 miles southwest of Eau Claire to
near Durand is producing wind gusts of 40 to 50 mph. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota,
Durand, Cadott, Fall Creek, Elk Mound, Ludington, Rock Falls, and
Caryville.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 55 and 80.
U.S. Highway 53 between mile markers 86 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4478 9109 4459 9141 4460 9201 4475 9175
4494 9164 4494 9096
TIME...MOT...LOC 1558Z 266DEG 32KT 4488 9160 4476 9167 4461 9192
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPGPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1114 AM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Tstm Wnd Gst 4 NNE Eau Claire 44.86N 91.48W
09/21/2024 M52 MPH Chippewa WI ASOS
&&
mpgPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1143 AM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM Tstm Wnd Dmg 4 SSE Bradford 45.47N 93.34W
09/21/2024 Isanti MN Public
Photo of a 10 inch diameter pine branch
snapped.
&&
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 1244 PM CDT Sat Sep 21 2024 WIZ015-016-027-211830- Chippewa WI-Barron WI-Rusk WI- 1244 PM CDT Sat Sep 21 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSK...NORTHWESTERN CHIPPEWA AND SOUTHEASTERN BARRON COUNTIES THROUGH 130 PM CDT... At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Chetek, or 15 miles southeast of Rice Lake, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of southwestern Rusk, northwestern Chippewa and southeastern Barron Counties, including the following locations... Island Lake, Holcombe, and Chippewa Moraine State Rec Area. This includes U.S. Highway 53 between mile markers 122 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4524 9163 4542 9163 4545 9110 4518 9111 TIME...MOT...LOC 1744Z 271DEG 24KT 4533 9153 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MPG
The La Crosse radar (KARX), 175 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1213470, 1213468.